An Tir Kingdom Heraldic Symposium 2003

April 12, 2003
Barony of Stromgard (Vancouver, WA)
Columbia Arts Center

Herald In Charge: Morel Black Stag  bearpaws@island.net

Autocrat: Madonna Contessa Ilaria Veltri degli Ansari lfjellman@pru-nw.com

Assistant Autocrat: Lady Ninian of Warwick chloecat@spiritone.com

We are pleased to be offering classes in all areas of heraldry - voice, name and device. As well, the Symposium will include classes in consultation, the scribal arts, and areas of specific heraldic interest.  Classes are scheduled from 9:00 am until 6:00 pm, with lunch from 1:00 to 2:00 p.m.

A basic concession may be provided for lunch, and visitors are welcome to bring their own or to enjoy one of several restaurants within walking distance. Coffee and some snacks will be offered for a donation.

For event copy, including feast information, site fees, and directions, see the next page.

Some classes may charge a class fee to cover the cost of handouts and/or supplies provided. The fees are posted in the class descriptions below.

Pre-registration s required by Sunday April 6, though the class fees will be paid at the door on the day of the event. To register for classes, please email Morel Black Stag or mail your requests to:

Annie Zupanic, 71 Surfside Drive, Campbell River, BC, Canada, V9H 1H7

Ithra credit will be available for students who wish to fill out the required Application for Ithra Credit. The core classes available at this event are Field Heraldry and Basic Heraldry. All other classes are electives and are not required for an Ithra degree. If students have not previously attended an ithra and are therefore not matriculated, ithra staff will hold their forms until they have become matriculated at a later ithra session.

Class Schedule
 

Track 1

Track 2

Track 3

Track 4

9:00 - 11:00

Heraldry For Non-Heraldic Cultures

Frederic Badger

Resources Every Herald Should Know About

Eglantyne Merryweather

How To Document A Name

Juliana de Luna

Court Heraldry

Natasha Orionova Zateeva

11:00 - 1:00

Basic Heraldry

Guillermo Francesco

Consulting Techniques: or
How to Ask Your Client the Right Questions for
Heraldic Registration

Rafaella d'Allemtejo

Scroll Layout

Tamlyn of Wyntersea

11:00 - Noon

Court Heraldry Practicum

Noon - 1:00

Ask A Member Of the Laurel Team

Zenobia Naphtali

1:00 - 2:00

Herald Feeding Time

2:00 - 4:00

Basic Names

Juliana de Luna

Gottingen Model Book Illumination, Part I - Foliage

Cystennin ap Gereint

13th Century Blazon

Iago ab Adam

What Their Excellencies Meant To Say

Natasha Orionova Zateeva, David of Moffat, Kateryn of Falconkeep

4:00 - 6:00

Introduction To French Names

Elisabeth de Rossignol

Gottingen Model Book Illumination, Part II - Diaper Patterns

Cystennin ap Gereint

Basic Voice/Field Heraldry

Ciaran Cluana Ferta

Class Descriptions

Heraldry For Non-Heraldic Cultures
Instructor: Lord Frederic Badger, Queue Forchee Herald
Time: 9am 11am (2 hours); Class fee: $0.50

This class will be a discussion on how to design and submit heraldry for non-standard heraldic cultures. Topics will include cultures that have something akin to heraldry such as Japanese, and Islamic that can be adapted for use in the SCA. Also covered will be cultures without a defined system of heraldry but are popular SCA persona's such as "Norse" and "Celtic".  The class covers an approach for designing SCA compatible heraldry, and heraldic display that can reflect a chosen persona. Other topics to covered include filling out the forms, artwork styles, and more.

Basic Heraldry
Instructor: Lord Guillermo Francesco
Time: 11am 1pm (2 hours); Class fee: $0.50

This class will focus mainly on device heraldry, with an emphasis on blazon. The student will gain an understanding of device design and layout. This is a good place to start for anyone who wishes to become a herald or who is thinking of registering a device, but doesnt yet know the basics.

Basic Names
Instructor: Don~a Juliana de Luna
Time: 2pm 4pm (2 hours); Class fee: $1.00

An introduction to the study of naming practices in pre-17th century Western Europe. We'll discuss general patterns of naming, including types of given names and bynames used in period, as well as how names were generally constructed. Both personal and place names will be covered.

Introduction To French Names
Instructor: Countess Elisabeth de Rossignol, Pomegranate Herald
Time: 4pm 6pm (2 hours); Class fee: $1.00

An introduction to the history and conventions of French given names and bynames. Spelling and dialect differences, regional and temporal variations will all be discussed. Both personal and place names will be discussed. A basic understanding of onomastics and/or some familiarity with the French language are helpful but not required. Handout will be provided.
Class size: min. 2/max. 15


Resources Every Herald Should Know About
Instructor: Lady Eglentyne Merryweather, Aestel Herald
Time: 9am 11am (2 hours); Class fee: $3.00

This is designed as a review of name and armory sources available to most heralds. If you want references, this is the place for you. Some specific time will be spent in going over the Rules for Submission (RFS) and the Administrative Handbook*. There are goodies hidden in them, as well as knowledge critical to successfully submitting names and armory. Knowing that you can hunt in a variety of places gives people inspiration as well as information. The Aestel Library will be available after class for exploring.

Consulting Techniques: or
How to Ask Your Client the Right Questions for Heraldic Registration

Instructor: Senhora Rafaella d'Allemtejo
Time: 11am 1pm (2 hours); Class fee: $1.00

Whether one is consulting via email or face-to-face, consulting can be difficult if you don't know how to draw good information out of your client.
Learn listening and questioning techniques used by reference librarians as they apply to the heraldic consultation process. It is possible to get the client what they want, educate about period heraldry, and remain diplomatic while doing so.
Students should bring note taking materials and be familiar with the Rules for Submission and Administrative Handbook*.

*Rules for Submission and Administrative Handbook

Gottingen Model Book Illumination, Part I - Foliage
Instructor: Lord Cystennin ap Gereint, JdL, Kingdom A&S Champion
Time: 2pm 4pm (2 hours); Class fee: $4.00

This class introduces the students to the methods of painting foliage detailed in the Gottingen Model book. Students will paint a work-sheet with the step-by-step methods illustrated in this period illumination manual. Instructor will provide work-sheet, paint, brushes and handouts, some in color.

Gottingen Model Book Illumination, Part II - Diaper Patterns
Instructor: Lord Cystennin ap Gereint, JdL, Kingdom A&S Champion
Time: 4:00pm 6:00 pm; Class fee: $5.00

This class, similar to part 1, will introduce the students to the methods for doing illuminated diaper patterns illustrated in the Gottingen Model Book. This class utilizes another step-by-step worksheet that duplicates the same method illustrated in the model book. Instructor will provide worksheet, paints, brushes and handouts, some in color.

How To Document A Name
Instructor: Juliana de Luna
Time: 9:00am 11:00am (2 hours)

In this class, you'll learn everything you need to know to document a name so that it will pass the first time (and not give Lion's Blood a headache). We'll talk about (and even handle) the basic sources to use for various cultures, how to write up documentation so that the name will pass the first time, and even talk a little about name construction and how to document it.

Scroll Layout
Instructor: Dame Tamlyn of Wyntersea, Sable Sable Herald
Time: 11:00am 1:00pm (2 hours); Class fee: $3.00

Class Description: Mostly lecture class covering the subjects: Types of layouts, Basic Elements, A General Working Order, Things to Consider Before You Start an Assignment, Organize Your Work Space, Helpful Hints, Tools, and Techniques, Charter Differences and an additional section on An Tir Achievements (heavily borrowed from Dame Zenobia's handout). If time permits students will do some thumbnail sketches of layouts. Instructor will bring some of her library.

13th Century Blazon
Instructor: Maister Iago ab Adam
Time: 2:00pm 4:00pm (2 hours); Class fee: $0.50

This class will teach the principles of vocabulary and grammar used in English and French blazon of the 13th Century.  Students will learn how to apply these principles to blazon both period and SCA arms.

Basic Voice/Field Heraldry
Instructor: Ciaran Cluana Ferta, Goutte de Sang Herald
Time: 4:00pm 6:00pm (2 hours); Class fee: $0.50

How to go home from the tournament with a voice. We will discuss organization of heraldry for the tourney, and how to maintain your sanity and voice. This course includes some hands-on vocal technique practicum.

Court Heraldry - Doing Court Without Having A Nervous Breakdown
Instructor: Natasha Orionova Zateeva, Vox Leonis Herald
Time: 9:00am 12:00 Noon (3 hours) includes 1 hour Practicum; Class fee: $0.50

The bare bones of what you need to herald court, and tips on how to get through it with a minimum of stress.

Ask A Member Of the Laurel Team
Instructor: Dame Zenobia Naphtali Wreath, Queen of Arms
Time: Noon 1:00pm (1 hour)

Come meet a member of the Laurel King of Arms staff. These are the folks that do the final registration of names and devices in the SCA College of Arms. This is a great opportunity to chat, especially for heralds that are interested in being Laurel staff or commenting at the College of Arms/Laurel level or just getting a look into the SCA-wide heraldic registration process. Students should read (or be familiar with) the Administrative Handbook and Rules for Submission.

"What Their Excellencies Meant To Say...".  Court Practicum for Everyone
Instructors: Natasha Orionova Zateeva, Vox Leonis, David of Moffat, Electrum Herald, Lady Kateryn of Falconkeep
Time: 2:00pm 6:00pm (4 hours, includes 1 hour practicum); Class fee: $5

What the nobles need from the herald, what the herald needs from the nobles, and what anyone involved needs to know in order for courts to run smoothly. This includes everyone who is or might one day be, a coronet, a royal, a herald, a retinue member, a scribe anyone who would have anything to do with the interaction between this group, or even as a member of the populace whod just like to know how it all works.


Schedule of Sunday Meetings

10:00 a.m. Black Lion Meeting
11:00 a.m. Wreath Road Show
12:30 p.m. Lion's Blood Meeting

Meetings will be held at the Columbia Arts Center